Ice Storm, Nuckolls
- When
- January 15, 3:00 AM CST to January 16, 8:00 PM CST
- Where
- Nuckolls forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 40.176, -98.047 (the zone’s center; the record gives no point)
A widespread ice storm occurred on this Sunday and Monday. This was the most significant ice storm, for south central Nebraska, since December 2006.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A widespread ice storm occurred on this Sunday and Monday. This was the most significant ice storm, for south central Nebraska, since December 2006. The amounts and impacts were not as significant as that event, but this event covered a much larger area. Ice amounts within the Ice Storm Warning area were generally 0.25-0.5, with locally higher amounts. Amounts within the Winter Storm Warning were generally 0.10-0.25. If any higher amounts occurred, they were the exception. It all began just before sunrise Sunday with scattered showers of light freezing rain and sleet. That was followed by two swaths of light freezing rain that lifted from south to north, through the day and evening, across all of south central Nebraska. Each band was about 50 miles wide. The main, solid band of light to moderate freezing rain, associated with the deformation zone, reached the state line with Kansas by 4 AM CST Monday. This east-west oriented band lifted north, affecting nearly all of south central Nebraska through midday. As the morning progressed, the band contracted and pivoted, becoming oriented southwest-northeast. It diminished significantly and moved northeast during the afternoon, with the freezing rain ending.
Portions of Interstate 80 were closed due to semi-truck accidents during the morning hours of the Sunday. There were probably many more accidents that were not reported. Numerous relatively short-lived power outages occurred, caused by both ice and falling tree limbs. Some tree limbs were snapped off in spots, with some as large as 8-10 in diameter. The regional airports in Grand Island and Kearney were both closed. Melted precipitation amounts were significant, with most of the region receiving at least 0.50, with an embedded area of 0.75 to more than 1.25. The highest amount was 1.30 at Clay Center. Grand Island and Hastings both set daily precipitation records for Monday.
At the surface, high pressure was over the Midwest Sunday, and it gradually drifted into New England Monday. The polar front extended from Texas, across the Gulf Coast States into the Carolina's Sunday, and it was quasi-stationary. A weak low pressure system exited New Mexico and moved into Texas, interacting with the pre-existing polar front. This low lifted north across Oklahoma and into Kansas Sunday night where it remained for most of the day Monday. In the upper-levels, split flow was over North America, with the main band of Westerlies along and just north of the Canadian border. Confluent flow was over the Northern Plains and Midwest. A small low tracked across northern Mexico and then lifted northeast into Oklahoma before opening up in the confluent flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 14, 11:15 PM CST, 3 hours 45 minutes earlier.
Area Forecast Discussion
National Weather Service Hastings NE
1115 PM CST Sat Jan 14 2017
.UPDATE...
Issued at 931 PM CST Sat Jan 14 2017
Updated the forecast this evening to bring in precipitation
earlier in our southeastern CWA. There could be some sleet at
onset, but as we warm aloft, the predominant precipitation type
tonight should be freezing rain. Also raised low temperature in
our north central Kansas counties to about where they are now,
which is around 30 degrees. They should be socked in with sky
cover and lack of any cold air advection, so a nearly steady
temperature for the bulk of the night seems the reasonable way to
go, and short-term models such as the HRRR confer with this.
As a heads up, I'm leaning toward an earlier start time for our
Ice Storm Warning, at least in the southern half of the CWA as the
HRRR and RAP indicate the potential for an earlier start time to
the freezing rain, and even a little freezing rain can cause big
problems. Looking at backing up start times to 09Z (3 am) from
roughly I-80 to the Kansas state border.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 444 PM CST Sat Jan 14 2017
Apologize for running late with this product this
afternoon...needless to say a very challenging forecast trying to
slowly-but-surely pin down the details of our upcoming winter
storm. For those watching closely, overall the snow/ice totals
were not modified much versus the previous overnight forecast
package. Will spend more time focusing on headline
decisions/general trends than hardcore meteorology in the
following few paragraphs.
Headline Decisions:
The entire CWA was either upgraded to (or continued with) an Ice
Storm Warning or Winter Storm Warning. In our 6 KS counties, the
Ice Storm Warning begins tonight, but the main impacts will not
occur until Sunday into Monday. This KS segment currently runs
through Noon Monday in coordination with neighboring KS offices,
but would not be surprised if it eventually gets extended at least
another 6 hours (something later shifts can monitor). On the
Nebraska side, warnings for the southern most few rows start at 6
AM Sunday. Finally, roughly the northern half of the CWA sees
Warnings kick in at Noon. All Nebraska counties currently run
through midnight Monday night, which corresponds to the very tail
end of precipitation potential with this system. Regarding these
headlines, a couple of very key points/reminders:
1) The split between the Ice Storm Warning (southeast) and Winter
Storm Warning (northwest) was largely based on whether ice
accumulation was expected to exceed 0.25" or fall short. In
addition, the Winter Storm Warning counties are more favored to
see perhaps at least 1-3" of snow as the system departs Monday
into Monday night (highest amounts along our far northern/western
fringes).
2) HOWEVER, all counties, even the northwest ones not in the
official Ice Storm Warning, are expected to see at least 5 to 20
hundredths of ice accumulation on average, which is plenty enough
to cause travel issues and at least limited power issues. The
bottom line: Just because you are not in an Ice Storm Warning does
not mean that you will not see any ice accumulation! It only means
that ice amounts will be a bit less, and sleet/snow amounts a bit
more. ALL counties in the CWA are subject to plenty of wintry
impacts from this system and hence the Warnings.
3) As with all headlines, don't take "start times" too literally.
They are meant to be a general guideline for multiple-county
areas, and do not necessarily reflect exactly when precipitation
will begin everywhere within the area. Especially northern
portions of the CWA may not see much of anything until Sunday
night.
With these things outlined, will briefly cover the most important
weather details of these next few days:
The current scene as of late this afternoon:
The CWA has enjoyed a dry and modestly warmer day with highs into
the 30s all areas. Winds have been extremely light. The main mi-
upper level disturbance driving our upcoming storm is still well
southwest over the Baja area.
This evening/overnight:
Although by daybreak the main wave will still be over northern
Mexico, large-scale lift mainly in the form of mid-level warm-air
advection will get underway, as already evidenced by precipitation
increasing in coverage over central/southern KS. For our CWA,
while at least spotty light freezing rains/sleet cannot be ruled
out roughly as far north as Highway 6 in Neb overnight, the
majority of wintry precip should focus south of the state line and
thus the Ice Storm Warning starting down there first. Low temps
tonight were raised 2-3 degrees and maybe not enough, but mainly
low-mid 20s except for teens far north.
Sunday daytime:
Although it will likely not happen in one big clean "wave", but
instead multiple scattered waves of precipitation, freezing rain
and sleet will gradually overtake the CWA from south-to-north, as
forcing increases ahead of the main vort max which finally reaches
southwest TX by day's end. The majority of precipitation/impacts
will likely focus across our southern half through the day though.
High temps only a few degrees either side of 30 so plenty cold for
ice accrual, especially on elevated/untreated surfaces.
Sunday night-Monday daytime:
This has been and continues to be the "main show". These 24 hours
are when the majority of freezing rain/sleet will occur, with some
"plain" snow finally starting to develop as Monday wears on in
western counties as colder air moves in. Anybody traveling Monday
should expect potentially treacherous conditions, especially in
those central/southeast counties that see the highest icing.
Primary models are in decent agreement that the main vort max will
reach the OK/KS border by daybreak Monday and be centered over the
northeast KS/southeast NE area by sunset. As the associated
surface low passes to our southeast, light winds will begin to
pick up modestly from the north and increase closer to 15 and
perhaps 20 MPH. Still though, not overly strong by our standards.
For now, we are still expecting some modest warming to slightly
above freezing in southern/southeast zones Monday afternoon, which
hopefully occurs and allows a switchover to plain rain. If this
does not occur, the southern Ice Storm Warning for KS zones may
need extended beyond noon.
Monday evening/night:
Fortunately, by sunset enough cold air will be sweeping in aloft
from the west to result in a fairly rapid decrease in freezing
rain/sleet potential and more of a transition to snow. We are not
expecting major snow amounts, but instead more of a quick-moving
but perhaps briefly intense band that lifts across from west-to-
east from the late afternoon through evening hours before largely
departing by midnight. At least a few inches are expected in our
far western/northern counties with perhaps only a few flurries/a
light dusting in southern/eastern zones. Sustained winds may try
to increase closer to 20 MPH with slightly higher gusts during the
night (from the northwest), but unless the associated surface low
happens to strengthen much we are not looking at "truly strong"
winds the likes of which we often can expect behind these system,
and this is good thing for hopefully mitigating infrastructure
damage from icing.
.LONG TERM...(Tuesday through Saturday)
Issued at 444 PM CST Sat Jan 14 2017
For hopefully obvious reasons with all of the weather in the short
term...spent very minimal time digging deep into the latter 5 days
of the forecast.
Briefly summarizing:
Little change made from previous forecast. The best news for most
folks is that we are looking at a mainly dry forecast along with a
fairly decent warm-up to at least slightly above average levels.
Temperature summary:
Although am admittedly a little skeptical about how quickly we
warm up given the expected accumulations of ice/sleet/snow over
the next few days, there is plenty of evidence per both the GFS
and ECMWF that westerly-to-southerly low level flow will give
things a nice boost. High temps Tuesday are aimed into the mid-30s
to low-40s range, with highs then aimed well into the 40s and even
a few 50s Wednesday-Friday before easing back a few degrees on
Saturday but still widespread 40s. Overnight lows generally 20s to
around 30s.
Precipitation summary:
There are some very low chances for rain and/or snow in the
Friday-Saturday time frame as both the ECMWF/GFS swing the next
primary mid level disturbance in from the southwest. Although the
details are extremely murky at this time, for now these look like
pretty minor/low-impact precip chances, with the temperature
profile likely less-conducive to mixed precip types than with the
impending short-term storm.
Possible hazards:
None foreseen from precipitation at this time. In other
departments, although ice jam issues are extremely hard to
foresee, the general pattern of widespread precipitation
potentially in excess of one-half inch in some areas (quite a bit
for January), followed by a decent warm-up could possibly give us
a shot at some ice jam issues in our typically-favored spots along
the Platte/Loup Rivers as the week goes.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday night)
Issued at 1101 PM CST Sat Jan 14 2017
Deteriorating weather conditions are forecast through the taf
period with a wintry mix of freezing rain and sleet moving in on
Sunday and continuing beyond 06Z. Icing of several hundredths to
one tenth of an inch are possible by the end of the TAF period.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Ice Storm Warning from 3 AM Sunday to midnight CST Monday night
for NEZ062>064-074>077-083>087.
Winter Storm Warning from 3 AM Sunday to midnight CST Monday
night for NEZ060-061-072-073-082.
Winter Storm Warning from noon Sunday to midnight CST Monday
night for NEZ039-040-046-047.
Ice Storm Warning from noon Sunday to midnight CST Monday night
for NEZ041-048-049.
KS...Ice Storm Warning until noon CST Monday for KSZ005>007-017>019.
&&
UPDATE...Heinlein
SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...FayHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 350 PM CST SAT JAN 14 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 350 PM CST SAT JAN 14 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. AN ICE STORM WARNING IS IN EFFECT OVERNIGHT FOR NORTH CENTRAL KANSAS. PLEASE REFER TO THE WARNING MESSAGE FOR FURTHER DETAILS. SOME SPOTTY...LIGHT WINTRY PRECIPITATION IS ALSO POSSIBLE IN SOME OF THE THE SOUTHERN-MOST NEBRASKA COUNTIES...BUT THIS IS NOT EXPECTED TO CAUSE SIGNIFICANT ISSUES THROUGH SUNRISE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE ENTIRE OUTLOOK AREA WILL BE UNDER EITHER AN ICE STORM WARNING OR WINTER STORM WARNING FROM SUNDAY INTO MONDAY. PLEASE REFER TO THE LATEST WINTER WEATHER WARNING MESSAGES FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT..BUT ANY REPORTS OF SIGNIFICANT ICING ISSUES...ESPECIALLY TREE AND POWER LINE DAMAGE...WILL BE APPRECIATED OVER THE NEXT FEW DAYS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTPS://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH
The national radar mosaic for the moment the first event began.
15 ice storm, 9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673934, 673935, 673930, 673931, 673933, 673937, 673941, 673924, 673925, 673926, 673942, 673943, 673928, 673945, 673929, 673936, 673938, 673939, 673944, 673946, 673947, 673940, 673948, 673949.